Senior citizens, including our loved ones with dementias and Alzheimer’s Disease, are an especially vulnerable part of the human population to the dangerous – and potentially deadly – risks of drug interactions associated with polypharmacy (coexisting multiple prescription medications/supplements/over-the-counter medications use).
However, with the trend toward “alternative” health remedies over the last few decades – the latest of which includes so-called “pure” essential oils – the dangers of polypharmacy and adverse drug interactions pose a threat to everyone, since many people of all ages often combine prescription medications with over-the-counter medications, and vitamin and herbal supplementation, including essential oils.
The essential oils industry (which has its genesis in the New Age movement) has mushroomed overnight, with its claims of purity, safety, and miracle cures. However, many of the companies are led by people who have either pretended to be in the medical profession and were discovered to be – and prosecuted as – frauds or people with chemistry degrees who know nothing about human health and physiology.
The claims to purity and safety are not externally documented nor independently proven by professionals (in fact, under scrutiny by objective professionals, a great deal of concern about this industry has emerged), but instead are simply the work of their internal marketing staffs, while the FDA has finally, in the last few years, begun to give “cease and desist” orders to the “miracle” claims many of these companies make as to the curative powers of their oils (many of which are actually toxic in the curative strengths advocated by the companies and their devotees).
Senior citizens are particularly vulnerable to polypharmacy simply because their bodies are aging and breaking down systemically, which often means their medical care includes a retinue with a primary care physician and multiple specialists, such as cardiologists, gastroenterologists, and, in the case of our loved ones with dementias and Alzheimer’s Diseases, geriatric psychiatrists.
These medical professionals are independent of each other – and often don’t pay attention to the medication list, which should include all supplementation, including essential oils, patients are required to provide with each visit – and, as a result, prescribe more medications and, unfortunately, medications that have dangerous and potentially-fatal interactions with other medications already being taken.
Patients are often culpable too. They don’t include the over-the-counter medications, vitamin supplements, herbal supplements and essential oils they may be taking or using when they – or their medical advocates – provide a current medication list.
The end result, regardless of who is responsible, of adverse drug interactions can have tragic outcomes. At the very least, health can be dangerously compromised and can actually experience a severe and irreversible decline. At worst, death can occur.
Here are a few examples of how these adverse drug interactions can occur.
Grapefruit (fruit, juice, essential oil) should never be ingested when taking statins (cholesterol-lowering medications such as Zocor and Lipitor), which are often prescribed to treat blood vessel and heart condtions.
Grapefruit slows down the rate at which these drugs are processed by the liver. This can be dangerous, because slower breakdown of the drug means you’ll have more of the drug in your bloodstream. More of the drug in your bloodstream can cause serious side effects and decrease the efficacy of the drugs.
Statins are also very frequently prescribed with blood pressure medications. A very common combination includes the cholesterol-lowering medication, simvastatin (Zocor) and amlodipine (Norvasc).
Statins can cause muscle pain and weakness. Amlodipine amplies that risk. Although there are other safer and as-effective blood pressure medication alternatives to amlodipine, it is the most common choice paired with statins.
Another example is the blood thinner warfarin (brand name Coumadin). Not only must the amount of vitamin K (found in leafy, green vegetables) be severely restricted when taking this medication, but new research has found that taking fish oil supplements simultaneously with warfarin can cause uncontrolled bleeding which sometimes leads to death.
Other examples include taking both aspirin and the anti-clotting drug clopidogrel (Plavix) together, which increases the risk of bleeding with long-term use, as well as aspirin and naproxen (Aleve), over-the-counter medications that when taken together can cause bleeding, ulceration or perforation of the stomach lining.
Another aspect of polypharmacy that is often overlooked is the “add-on” principle behind prescriptions.
Too often medical professionals forget the big picture of human health and instead of backing away and looking at what their patients are already taking and whether that makes sense in the present (and removing those that are no longer relevant to or useful in treating the patient’s present condition), they simply add on new medications to the existing list the person is taking.
Quite frankly, given this trend, it’s probably a minor miracle that more people aren’t keeling over from adverse drug interactions. Or maybe they are and it’s being hidden under the guise of some pre-existing physiological condition.
A final aspect of polypharmacy that seems to elude the whole health care system is that of managing all these medications and taking them as prescribed, a real problem among seniors, even those with no cognitive impairment.
Having helped managing medications for my mom for several years even before the real journey of dementias began, I found the management a daunting task and had to set up a spreadsheet to keep up with names, dosages, and times of day so that I could keep track of how to dose her daily medications for the week.
(I also led the medication culling process with with Mama and her medical team to make sure I knew what she was taking, why she was taking it, and if she still needed to take it.)
One of my earliest clues that pointed to a significant change in Mama’s neurological function was seeing medication doses randomly missed each day when I checked to make sure she’d taken her medications on schedule.
However, I still caution that while seniors are the most vulnerable to poly pharmacy, because we, as a society, are become more reliant on prescription medications combined with self-medication (supplements, OTC, and essential oils), we are also susceptible to dangerous and potentially-fatal drug interactions because we are simply combining things that we don’t have a clue about in terms of how they will interact together.
My personal choice is to err on the side of caution. Less is better. Eat healthy, exercise regularly, and let the chips fall where they may and death come in its natural time.
I always think of the fall foliage and the gorgeous, brilliant array of colors that explodes just before the leaves die and fall off in their winter. The trees don’t fight or try to stave off the inevitable, nor do the leaves. They simply save the best of their brief lives, as our lives in reality are, for their last hurrah before they are no more.
Perhaps we humans could learn a few lessons from the example of nature around us.